Learn something new every day
More Info... by email
An allergic reaction to codeine is relatively rare and can range from mild to potentially fatal. Mild symptoms may include sweating, headache, or skin flushing. More serious signs may involve disorientation, visual disturbances, or hallucinations, while severe reactions may include dizziness, heart palpitations, or difficulty breathing.
Most people who are allergic to codeine will experience symptoms the first time the drug is taken, although occasionally, a person may have a reaction after having taken the medication successfully in the past. Medical professionals should always be notified if a patient has ever had an allergic reaction to codeine so that alternate medications can be used. A prescription medication known as epinephrine may be prescribed after an allergic reaction has occurred. This potentially life-saving medication is delivered in the form of an injection and is carried with the patient at all times in case allergic symptoms return in the future.
In most cases, an allergic reaction will cause symptoms to develop within a matter of seconds or minutes following introduction of codeine into the body. A person's exact reaction will depend on the severity of the allergy, but the most common symptoms include headache, hives, and mild to moderate swelling. Visual disturbances or excessive sweating may also occur.
More serious signs of an allergic reaction to codeine may include heart palpitations, extreme dizziness, or changes in blood pressure. In some cases, the patient may become disoriented or go into shock. Cardiac arrest is not a common symptom, but it is possible for an allergy to codeine to lead to heart problems, including cardiac arrest or sudden death.
Severe and potentially life-threatening signs include facial swelling, difficulty breathing, and a loss of consciousness. This type of severe allergic reaction is known as anaphylaxis and can prove fatal within a matter of minutes, especially if immediate medical assistance is not obtained. Hospitalization is usually needed for this type of reaction, and the patient may need mechanical help breathing or other life-support measures. A person who has had an anaphylactic reaction to codeine should be careful to avoid this drug in the future, and all members of the medical staff should be reminded of the allergy at each visit.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!